Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

August 8, 2016Lewis and Clark County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 8, 2016, 6:12 PM MDT for Lewis and Clark County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2016, 6:12 PM MDT (00:12 UTC)
Expired
Aug 8, 2016, 7:00 PM MDT
In force
48 min
Issued by
NWS Great Falls, MT

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 83 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:26 PM MDTTSTM WND GST 528 Sw Wolf Creek, MT52 MPH WIND GUST AT THE DOT SENSOR NEAR SIEBEN FLATS ON INTERSTATE 15.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3220 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS85 KTFX 090012
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 PM MDT MON AUG 8 2016
 
MTZ014-090100-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
612 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY UNTIL 700 PM MDT...

AT 612 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 17 MILES SOUTHWEST OF WOLF CREEK TO 13 MILES
NORTHWEST OF HELENA. MOVEMENT WAS NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WOLF CREEK...MARYSVILLE AND CANYON CREEK. 

LAT...LON 4712 11219 4689 11179 4665 11215 4682 11243
TIME...MOT...LOC 0012Z 210DEG 21KT 4682 11233 4674 11222 

$$

KJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 5:40 PM MDT, 32 minutes earlier.

Area forecast discussion, Aug 8, 5:40 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT MON AUG 8 2016

Aviation section updated

.DISCUSSION...
Tonight through Wednesday...An unstable southwesterly flow aloft
will reside over the region tonight. Expect scattered
thunderstorms to develop mainly north of Dillon to Big Sky line
this afternoon and gradually move northeastward through the
evening. An isolated strong/severe storm will be possible. On
Tuesday, an upper level low will move into western MT by late in
the day. Expect another round of storms to move from south to
north through the region. There is a better chance for severe
storms on Tue with the dynamics/instability a bit stronger. On
Wednesday, the upper level low pulls slowly north into Canada.
There will be a small chance for a thunderstorm, mainly near the
Canadian border. It will be a bit breezy/windy on Wednesday,
especially over North Central MT in the wake of the departing
upper level low. Temperatures will cool a few degrees each day for
Tue and Wed, with highs around 80 on Tue cooling to the upper 60s
and mid 70s for Wed. Brusda

WEDNESDAY NIGHT THROUGH MONDAY...Forecast models are generally
consistent with the overall pattern solution and timing of features
during this period. The scattered showers and thunderstorms will
decrease Wednesday night as the low pressure center of an upper
level trough moves northeast of the forecast area. The trough itself
will be slower to exit the area, leaving the area under a somewhat
moist and unsettled northwesterly flow aloft Thursday through
Friday. Instability will be weak during this time, but forecast
models are hinting at a minimum of isolated shower/thunderstorm
activity, so have increased pops generally to a slight chance across
North Central Montana where upslope influence will be the greatest.
A ridge of high pressure will then move into the area for Saturday
into Sunday, which will keep the area dry. Similar to last night's
model runs, Another upper level trough is forecast to move into the
Pacific Northwest Sunday into Monday, putting the area under a more
unstable southwesterly flow aloft. However, the forecast models
disagree on shower/storm potential. The ECMWF keeps the area
generally dry, and the GFS moves some isolated showers/storms over
North Central Montana. With neither model showing anything
significant, have increased pops a bit, but will monitor future
model runs for consistency before increasing them further. With high
pressure aloft moving into the area throughout the period,
temperatures will gradually warm from about 5 degrees below normal
on Thursday to around 5 degrees above normal by Sunday. However,
with the potential for clouds/storms into Monday, temperatures will
likely cool a few degrees over Sunday.  Coulston

&&

.AVIATION...
UPDATED 2340z.
Scattered thunderstorms will move northeast through the region this
evening. Main threat will be lightning...wind gusts near 30kts and
small hail. Expect a repeat of these conditions to develop after 20z
on Tue, the but storms could be stronger, with a severe storm
possible. VFR conditions will prevail outside of the thunderstorms.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  82  48  75 /  30  50  70  20
CTB  46  76  48  69 /  20  70  70  30
HLN  50  81  51  77 /  20  60  40  10
BZN  43  85  47  79 /  20  20  20  10
WEY  35  73  36  69 /  10  10  10   0
DLN  45  79  42  76 /  20  10  20  10
HVR  56  84  54  75 /  30  60  70  30
LWT  52  83  51  76 /  30  40  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

FIRE WEATHER WATCH FOR PORTIONS OF SOUTHWEST MT
FOR TUESDAY AFTERNOON AND EVENING.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Aug 8, 12:12 PM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1212 PM MDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             8 S BOULDER             46.12N 112.11W
08/07/2016  E1.00 INCH       JEFFERSON          MT   PUBLIC

            ESTIMATED QUARTER SIZE HAIL FALLING.

&&

BRUSDA
Local storm report, Aug 8, 12:16 PM MDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1216 PM MDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             WISDOM                  45.62N 113.45W
08/07/2016  E0.25 INCH       BEAVERHEAD         MT   FOREST SERVICE

            PEA SIZE HAIL IN THE WISDOM AREA. TIME OF EVENT IS
            ESTIMATED.

0315 PM     HAIL             2 N CLANCY              46.49N 111.99W
08/07/2016  E0.25 INCH       JEFFERSON          MT   PUBLIC

            PEA SIZE HAIL. 0.61 INCHES OF RAIN IN 15 MINUTES.

0325 PM     HAIL             CLANCY                  46.47N 111.99W
08/07/2016  E1.00 INCH       JEFFERSON          MT   BROADCAST MEDIA

            ESTIMATED QUARTER SIZE HAIL IN THE CLANCY AREA.

0340 PM     HAIL             4 NNW WINSTON           46.52N 111.70W
08/07/2016  E1.50 INCH       BROADWATER         MT   TRAINED SPOTTER

            PING PONG SIZE HAIL FALLING.

0432 PM     TSTM WND GST     8 SE BUTTE              45.92N 112.40W
08/07/2016  M58 MPH          JEFFERSON          MT   DEPT OF HIGHWAYS

            58 MPH WIND GUST AT HOMESTAKE PASS ON INTERSTATE 90.

0445 PM     HAIL             8 S BOULDER             46.12N 112.11W
08/07/2016  E1.00 INCH       JEFFERSON          MT   PUBLIC

            ESTIMATED QUARTER SIZE HAIL FALLING.

0515 PM     TSTM WND GST     8 W TOWNSEND            46.31N 111.70W
08/07/2016  M62 MPH          BROADWATER         MT   MESONET

            62 MPH WIND GUST AT THE ELKHORN RAWS LOCATION. TIME OF
            EVENT IS ESTIMATED.

0535 PM     HAIL             1 NW TOWNSEND           46.33N 111.54W
08/07/2016  E0.70 INCH       BROADWATER         MT   TRAINED SPOTTER

            DIME SIZE HAIL FALLING IN THE TOWNSEND AREA.

0547 PM     HAIL             TOWNSEND                46.32N 111.52W
08/07/2016  M1.25 INCH       BROADWATER         MT   PUBLIC

            STILL HAILING AT TIME OF CALL.

0550 PM     TSTM WND GST     3 WNW TOWNSEND          46.33N 111.59W
08/07/2016  M66 MPH          BROADWATER         MT   MESONET

            66 MPH WIND GUST AT THE GINGER RAWS. TIME OF EVENT IS
            ESTIMATED.

0552 PM     TSTM WND GST     6 E GEYSER              47.28N 110.35W
08/07/2016  M56 MPH          JUDITH BASIN       MT   OTHER FEDERAL

0555 PM     TSTM WND GST     11 E TOWNSEND           46.33N 111.28W
08/07/2016  M52 MPH          BROADWATER         MT   TRAINED SPOTTER

            SPOTTER REPORTS DIME TO QUARTER SIZED HAIL

0555 PM     HAIL             11 E TOWNSEND           46.33N 111.28W
08/07/2016  M1.00 INCH       BROADWATER         MT   TRAINED SPOTTER

            SPOTTER REPORTS DIME TO QUARTER SIZED HAIL

0555 PM     HAIL             16 ENE SUNBURST         48.99N 111.60W
08/07/2016  E1.25 INCH       TOOLE              MT   PUBLIC

            NICKEL TO HALF DOLLAR SIZE HAIL FALLING.

0600 PM     HAIL             5 SW WINDHAM            47.04N 110.22W
08/07/2016  M1.00 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            HAIL RANGED FROM PEA SIZED TO LARGER THAN A QUARTER

0725 PM     HAIL             1 NW SUNBURST           48.88N 111.91W
08/07/2016  E1.75 INCH       TOOLE              MT   TRAINED SPOTTER

            GOLF BALL SIZE HAIL FALLING NEAR SUNBURST.

0730 PM     HAIL             4 WNW SUNBURST          48.90N 111.99W
08/07/2016  E1.00 INCH       TOOLE              MT   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZE FALLING. HAIL A FEW INCHES DEEP
            IN PLACES. WIND GUSTS ESTIMATED AROUND 50 MPH.

0745 PM     HAIL             4 WNW SUNBURST          48.90N 111.99W
08/07/2016  M1.00 INCH       TOOLE              MT   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED JUST WEST OF SUNBURST. TIME
            ESTIMATED BASED ON RADAR.

0850 PM     HAIL             8 NW WHITLASH           48.98N 111.40W
08/07/2016  M1.00 INCH       TOOLE              MT   TRAINED SPOTTER

            STORM SPOTTER REPORTS QUARTER SIZED HAIL

0850 PM     TSTM WND GST     8 NW WHITLASH           48.98N 111.40W
08/07/2016  E50 MPH          TOOLE              MT   TRAINED SPOTTER

            STORM SPOTTER REPORTS QUARTER SIZED HAIL

&&

BRUSDA
Local storm report, Aug 8, 5:49 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 PM MDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             13 S MARYSVILLE         46.56N 112.31W
08/08/2016  E1.25 INCH       LEWIS AND CLARK    MT   PUBLIC

            HALF DOLLAR SIZE HAIL FALLING NEAR MACDONALD PASS.

&&

BRUSDA
Special weather statement, Aug 8, 6:12 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 PM MDT MON AUG 8 2016

MTZ014-090100-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
612 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY UNTIL 700 PM MDT...

AT 612 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 17 MILES SOUTHWEST OF WOLF CREEK TO 13 MILES
NORTHWEST OF HELENA. MOVEMENT WAS NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WOLF CREEK...MARYSVILLE AND CANYON CREEK.

LAT...LON 4712 11219 4689 11179 4665 11215 4682 11243
TIME...MOT...LOC 0012Z 210DEG 21KT 4682 11233 4674 11222

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:37 PM MDTSpecial Weather StatementTFXLewis and Clark38 min
Aug 8, 7:13 PM MDTSpecial Weather StatementTFXCascade47 min
Aug 8, 7:32 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 8, 7:59 PM MDTSpecial Weather StatementTFXTeton46 min
Aug 8, 8:12 PM MDTSpecial Weather StatementTFXTeton48 min
Aug 8, 8:43 PM MDTSpecial Weather StatementTFXPondera, Teton47 min
Aug 8, 9:30 PM MDTSpecial Weather StatementTFXPondera45 min
Aug 9, 2:38 PM MDTSpecial Weather StatementTFXBroadwater22 min
Aug 9, 2:45 PM MDTSpecial Weather StatementTFXLewis and Clark30 min
Aug 9, 2:49 PM MDTSpecial Weather StatementTFXToole26 min
Aug 9, 3:37 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Aug 9, 3:41 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
Aug 9, 3:48 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 9, 3:53 PM MDTSpecial Weather StatementTFXLewis and Clark37 min
Aug 9, 3:56 PM MDTSpecial Weather StatementTFXTeton49 min
Aug 9, 4:10 PM MDTSpecial Weather StatementTFXTeton50 min
Aug 9, 4:17 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 9, 4:27 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Pondera, Teton33 min
Aug 9, 4:30 PM MDTSevere Thunderstorm WarningTFXCascade30 min
Aug 9, 4:46 PM MDTSpecial Weather StatementTFXTeton44 min
Aug 9, 4:57 PM MDTSpecial Weather StatementTFXCascade48 min
Aug 9, 5:01 PM MDTSpecial Weather StatementTFXTeton44 min
Aug 9, 5:02 PM MDTSpecial Weather StatementTFXTeton43 min
Aug 9, 5:27 PM MDTSpecial Weather StatementTFXCascade48 min
Aug 9, 5:34 PM MDTSpecial Weather StatementTFXCascade41 min
Aug 9, 5:37 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher23 min
Aug 9, 5:43 PM MDTSpecial Weather StatementTFXJudith Basin47 min
Aug 9, 5:45 PM MDTSpecial Weather StatementTFXPondera45 min
Aug 9, 5:52 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin38 min
Aug 9, 5:56 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin, Meagher49 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.